Wyoming, 2010High Wind in Wyoming, December 14, 2010
December 14, 2010 · NWS RIW · 1 event in 1 county or zone
A cattle truck was toppled by high wind near milepost 58 along State Highway 28 on the northeast side of South Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cattle truck was toppled by high wind near milepost 58 along State Highway 28 on the northeast side of South Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 14, 3:02 PM MST, 38 minutes earlier.
Area forecast discussion, Dec 14, 3:02 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
302 PM MST TUE DEC 14 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY
WINTER STORM JUST NOW MOVING INTO THE WEST WITH GENERALLY LIGHT
SNOW FALLING IN THE NW AND GRADUALLY WORKING SWD. TEMPERATURES
SOARED INTO THE LOWER 40S IN THE WRN VALLEYS BRIEFLY BUT SNOW
BEGAN QUICKLY IN THE JACKSON VALLEY AND TEMPS FELL BACK INTO THE
MID 30S. THE STAR VALLEY IS STILL IN THE UPPER 30S TO NEAR 40 BUT
ONCE THE PRECIP MOVES IN FROM ERN IDAHO...THE SNOW WILL LIKELY
DEVELOP JUST AS QUICKLY AS IT DID IN THE JACKSON VALLEY. SHOULD BE
A GOOD SHOT OF SNOW OVERNIGHT WITH ADVISORY AMOUNTS COVERING MUCH
OF THE AREA. COMBINATION OF SNOW AND WIND...ESPECIALLY THIS EVENING...
SHOULD MAKE FOR A DECENT WINTER STORM THROUGH AT LEAST THIS
EVENING WITH SNOW CONTINUING INTO WEDNESDAY MORNING. AIRMASS IS
RATHER WARM INITIALLY BUT THEN WE GET SOME OPTIMAL TEMPS FOR MAX
DENDRITIC GROWTH THIS EVENING. NOT REAL IMPRESSED WITH POTENTIAL
FOR WIDESPREAD WINTER STORM WARNING AMOUNTS IN ZONE 12 BUT AT
LEAST WE'LL HAVE SNOW AND WIND AND A FEW AREAS UP NEAR OR AROUND A
FOOT. WINDS ARE ALSO A CONCERN THROUGH THE EARLY EVENING IN THE
ABSAROKAS AND EAST SLOPE OF THE WIND RIVERS. WIND RIVER RAWS IS
GUSTING NEAR 60 MPH AND LND JUST GUSTED TO 45 MPH. WILL KEEP THE
HIGH WIND WARNING GOING THROUGH 03Z. CPR ACTUALLY GUSTED TO 43KTS
SO FAR WHICH IS STRONGER THAN ALL BUT FALES ROCK. SHOULD CONTINUE
WINDY THERE THROUGH THE EARLY EVENING BEFORE DECREASING. ONLY
LOCALIZED HIGH WINDS ARE EXPECTED NEAR OUTER DRIVE AND AROUND
FALES ROCK. OTHER AREAS SHOULD BE IN THE 40 TO 55 MPH RANGE WITH
GUSTS. LATER TONIGHT...THE FRONT WILL EDGE INTO THE NRN ZONES WITH
SNOW DEVELOPING AND THEN SPREADING SOUTH TO CASPER. MANY AREAS
WILL SEE 1 TO 3 INCHES FROM THE NRN AND ERN BIG HORN BASIN OVER TO
JOHNSON COUNTY AND SOUTH TO NATRONA. POTENTIAL FOR MORE AROUND CPR
WITH 2 TO 4 INCHES QUITE POSSIBLE. NEXT SHIFT CAN LOOK AT THE
POTENTIAL FOR A SHORT ADVISORY THERE OF 8 TO 12 HOURS. COLD AIR
COMES IN BEHIND THIS SYSTEM WITH -30 TO -32C AT H5 AND -13 TO -15C
AT H7. HIGH TEMPERATURES WILL STEADILY COOL THE NEXT FEW DAYS AS
WILL OUR LOWS. ANOTHER WEAK SHORTWAVE MOVES THROUGH THURSDAY WITH
A POCKET OF -30 TO -32C AIR AT H5 WHICH SHOULD RESULT IN SCT MTN
SNOW SHOWERS AND MAYBE EVEN A FEW TRYING TO GET OFF THE HILLS IN
CENTRAL WYO. ANOTHER WEAKER SYSTEM COMES THROUGH FRIDAY TO
REINFORCE THE COLD AIR. MUCH COLDER LOWS WEDNESDAY NIGHT AND
THURSDAY NIGHT WITH SINGLE DIGITS ABOVE TO SINGLE DIGITS BELOW
ZERO QUITE COMMON.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
A PERSISTENT LONGWAVE TROUGH/UPPER LOW WILL REMAIN ACROSS EXTREME
EASTERN PACIFIC...BECOMING MORE AMPLIFIED MONDAY AND TUESDAY. THIS
UPPER LOW/TROUGH WILL RESULT IN A GOOD FETCH OF PACIFIC MOISTURE IN
EITHER SOUTHWEST OR WEST FLOW...WITH PERIODS OF SIGNIFICANT SNOWFALL
POSSIBLE WEST OF THE DIVIDE THIS WEEKEND INTO EARLY NEXT WEEK...WITH
MAINLY DRY CONDITIONS EAST OF THE DIVIDE.
HOWEVER...THE EXTENDED WILL BEGIN ON THE DRY SIDE FRIDAY WITH LOW
AMPLITUDE RIDGING OVER THE NORTHERN ROCKIES. CURRENTLY IT APPEARS
THE BEST CHANCE OF PRECIPITATION THIS WEEKEND WILL BE SATURDAY
AFTERNOON INTO SATURDAY NIGHT. A LULL IS EXPECTED TO DEVELOP LATE
SUNDAY THROUGH MONDAY...AS THE TROUGH IN THE EASTERN PACIFIC
AMPLIFIES WITH DOWNSTREAM RIDING DEVELOPING IN RESPONSE OVER THE
ROCKIES. HOWEVER...GLOBAL MODELS SHOW SNOW RETURNING IN EARNEST
MONDAY NIGHT/TUESDAY...AS MOIST SOUTHWEST FLOW AHEAD OF THIS
TROUGH AFFECTS WESTERN WYOMING. WILL HAVE HIGHER/LOWER POPS FOR
EXPECTED PEAKS/LULLS RESPECTIVELY...BUT WILL HAVE POPS
CONTINUOUSLY ACROSS THE WEST AFTER FRIDAY NIGHT DUE TO ADEQUATE
MOISTURE AND FAVORABLE WIND FLOW THROUGH THE PERIOD AND TIMING
ISSUES THIS FAR OUT.
TEMPERATURES...ESPECIALLY EAST OF THE DIVIDE WILL BE A CHALLENGE AS
GLOBAL MODELS KEEP THE ARCTIC AIR JUST NORTH/NORTHEAST OF THE
FORECAST AREA FOR MUCH OF THE PERIOD...BUT COULD SETTLE INTO THE
AREA ESPECIALLY ON SUNDAY.
&&
.AVIATION...
A VIGOROUS FAST MOVING PACIFIC TROUGH OF LOW PRESSURE AND ASSOCIATED
COLD FRONT WILL PRODUCE A RELATIVELY QUICK SHOT OF MODERATE TO HEAVY
SNOWFALL ACROSS FAR WESTERN WYOMING THROUGH TONIGHT. MODERATE RAIN
AND SNOW WILL CONTINUE IN THE FAR WEST VALLEYS INCLUDING KJAC FOR
THE REMAINDER OF THIS AFTERNOON WITH MVFR/IFR CONDITIONS AND MTN
OBSCURATIONS BEFORE CHANGING TO ALL SNOW AROUND SUNSET. EXPECT
WIDESPREAD IFR/LIFR CONDITIONS AND MOUNTAIN OBSCURATIONS IN THE
WESTERN MOUNTAINS THROUGH TONIGHT ALONG WITH CONSIDERABLE BLOWING
AND DRIFTING SNOW. AS TEMPERATURES CONTINUE TO FALL IN THE LOWER
ELEVATIONS AND SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH
CONTINUE...BLOWING AND DRIFTING SNOW WILL DEVELOP PRODUCING
WIDESPREAD IFR/LIFR CONDITIONS IN THE VALLEYS LATER THIS EVENING AND
THROUGH THE REST OF TONIGHT. EXPECT SOME GUSTS OF 40 MPH IN THE
HIGHER EXPOSED ELEVATIONS. SNOW WILL BEGIN TO DECREASE IN INTENSITY
BY SUNRISE IN WESTERN WYOMING ENDING FROM NORTHWEST TO SOUTHEAST
WEDNESDAY MORNING.
EAST OF THE CONTINENTAL DIVIDE...VERY WINDY CONDITIONS ACROSS THE
ABSAROKA AND EAST SLOPE OF THE WIND RIVER MOUNTAINS ARE EXPECTED TO
CONTINUE THROUGH 03Z THIS EVENING WITH WEST SOUTHWEST WINDS OF 50
MPH ALONG WITH GUSTS OF UP TO 75 MPH EXPECTED. SOUTHWEST WINDS OF 25
TO 35 MPH WITH GUSTS OF 45 TO 55 MPH CAN BE EXPECTED TO CONTINUE
FROM THE RED DESERT TO THE VICINITY OF KCPR THROUGH 03Z THIS
EVENING.
A COLD FRONT WILL PUSH SOUTH ACROSS NORTHERN WYOMING LATE TONIGHT
AND ACROSS CENTRAL WYOMING SOUTH OF THE OWL CREEK MTNS BY 12Z
WEDNESDAY MORNING. WIDESPREAD LIGHT SNOW CAN BE EXPECTED ALONG AND
BEHIND THE FRONT ALONG WITH MVFR/IFR CONDITIONS ALONG WITH MTNS
OBSCURATIONS. KCPR IS EXPECTED TO BE THE MOST IMPACTED BY THIS
SNOWFALL WEDNESDAY MORNING EAST OF THE DIVIDE. THE SNOWFALL WILL
CONTINUE TO DIMINISH IN WESTERN WYOMING WEDNESDAY AFTERNOON WITH
SNOW TAPERING OFF EAST OF THE DIVIDE.
&&
.FIRE WEATHER...
WINTER STORM TO IMPACT THE WEST THROUGH TONIGHT WITH STRONG TO
HIGH WINDS ALONG THE LEE OF THE CENTRAL MTNS. SNOW WILL SPREAD
EAST OF THE DIVIDE LATER TONIGHT ACROSS THE NORTH AND THEN SPREAD
SOUTH TO CPR BY EARLY MORNING. MUCH COLDER AIR WITH LESS WIND WILL
DEVELOP WEDNESDAY THROUGH THURSDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING WYZ002-015.
WINTER WEATHER ADVISORY UNTIL 8 AM MST WEDNESDAY
WYZ013-014-023>025.
WINTER STORM WARNING UNTIL 8 AM MST WEDNESDAY WYZ012.
WINTER WEATHER ADVISORY UNTIL 5 AM MST WEDNESDAY WYZ001.
&&
SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...LIPSON
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Dec 14, 11:23 AM MST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1123 AM MST TUE DEC 14 2010
WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1123 AM MST TUE DEC 14 2010
...WINTER STORM WARNING IN EFFECT FOR YELLOWSTONE AS WELL AS THE
TETON AND GROS VENTRE MOUNTAINS THIS AFTERNOON THROUGH WEDNESDAY
MORNING...
...HIGH WIND WARNING IN EFFECT FOR THE ABSAROKA AND EASTERN WIND
RIVER MOUNTAINS THIS AFTERNOON THROUGH 8 PM THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW...HEAVY AT TIMES...IS EXPECTED TO DEVELOP OVER PARTS OF
YELLOWSTONE...AS WELL AS TETON AND GROS VENTRE MOUNTAINS THIS
AFTERNOON. THE SNOW IS EXPECTED TO EXPAND SOUTHWARD
ACROSS WESTERN WYOMING LATE THIS AFTERNOON INTO THE EVENING WITH
RAIN AND...OR SNOW IN THE VALLEYS CHANGING TO ALL SNOW BY SUNSET.
SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS THE SALT RIVER...WYOMING AND
WESTERN SLOPES OF THE WIND RIVER MOUNTAINS. THE SNOW OVER THE WEST IS
EXPECTED TO TAPER OFF WEDNESDAY MORNING.
VERY STRONG WESTERLY WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE EASTERN SLOPES OF THE ABSAROKAS AND WIND RIVER
MOUNTAINS. WIND SPEEDS ARE EXPECTED TO REACH AROUND 50 MPH AT TIMES
WITH GUSTS NEAR 75 MPH. THE VERY STRONG WINDS ARE EXPECTED TO WEAKEN
BY ABOUT 8 PM. STRONG WINDS ARE EXPECTED ACROSS SOUTHEAST FREMONT
COUNTY...AS WELL AS THE LOWER ELEVATIONS OF NATRONA COUNTY THIS
AFTERNOON AND EARLY EVENING AT SPEEDS OF 25 TO 35 MPH WITH GUSTS OF
45 TO 55 MPH.
PLEASE SEE THE LATEST STATEMENTS ON THIS WINTER WEATHER AND HIGH
WIND EVENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SIGNIFICANT SNOWFALL COULD ONCE AGAIN OCCUR ACROSS PARTS OF WESTERN
WYOMING SATURDAY AND SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS AND WIND GUST
OVER 45 MPH. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Dec 14, 10:50 AM MST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1050 AM MST TUE DEC 14 2010
WYZ019-020-142300-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
1050 AM MST TUE DEC 14 2010
SOUTHWEST WINDS WILL INCREASE FROM JEFFERY CITY AND THE SURROUNDING
GREEN MOUNTAINS AND RATTLESNAKE RANGE TO CASPER THIS AFTERNOON.
WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH WILL BE
COMMON ALONG HIGHWAY 287 THROUGH JEFFERY CITY AS WELL ALONG WYOMING
BOULEVARD JUST SOUTH OF CASPER. THE STRONGEST WINDS ARE EXPECTED TO
OCCUR FROM 3 PM THIS AFTERNOON THROUGH 8 PM THIS EVENING. IF DRIVING
THROUGH THESE AREAS DURING THIS TIME FRAME ANTICIPATE POTENTIALLY
DANGEROUS CROSS WINDS...ESPECIALLY IF DRIVING A HIGH PROFILE
VEHICLE.
LIPSON
High Wind, Wind River Mountains East
- When
- December 14, 3:40 PM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Oregon, December 14, 20102 injured · $1.2 million · EF2 · 1 event
- Damaging Winds in Washington, December 14, 20101 death · $80,000 · 61 kt wind · 4 events
- Frost and Freeze in Florida, December 14 to 15, 2010$41 million · 14 events
- High Wind and Strong Wind in Oregon, December 14, 20101 death · $20,000 · 61 kt wind · 2 events
- High Wind in Alaska, December 14 to 15, 2010$130,000 · 79 kt wind · 3 events
- Ice Storm and Winter Weather in Montana, December 14, 20104 injured · 5 events
- Strong Wind and Winter Weather in Nevada, December 14 to 15, 20102 injured · $10,000 · 3 events
- Frost and Freeze and Cold in Florida, December 14 to 15, 201019 events
- Flash Flood and Heavy Rain in Puerto Rico, December 14 to 16, 2010$15,000 · 7 events
- Damaging Wind in Washington, December 14, 2010$20,000 · 50 kt wind · 1 event
- Frost and Freeze in Florida, December 14 to 16, 201012 events
- Ice Storm in North Dakota, December 14 to 15, 20106 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265166.